• A single 45-g dose of intravenous ascorbic acid, a metabolic precursor of oxalate, was administered to a patient as adjuvant therapy for primary amyloidosis and the nephrotic syndrome. Acute oliguric renal failure occurred. Postmortem histopathologic examination of renal tissue revealed extensive intratubular deposition of crystalline material, which was confirmed as calcium oxalate by a microincineration technique. There were no extrarenal deposits of calcium oxalate. Plasma oxalate and ascorbic acid concentrations were increased. We conclude that therapy with high-dose ascorbic acid is a potential cause of oxalate nephropathy.
(Arch Intern Med 1985;145:950-951)
Lawton JM, Conway LT, Crosson JT, Smith CL, Abraham PA. Acute Oxalate Nephropathy After Massive Ascorbic Acid Administration. Arch Intern Med. 1985;145(5):950–951. doi:10.1001/archinte.1985.00360050220044
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: